Alert archive / Connecticut / Special Weather Statements in 2021
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Jul 2, 2021, 1:46 PM EDT. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2021, 1:46 PM EDT (17:46 UTC)
- Expired
- Jul 2, 2021, 2:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Boston/Norton, MA
The radar
The Brookhaven radar (KOKX), 87 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
947
WWUS81 KBOX 021746
SPSBOX
Special Weather Statement
National Weather Service Boston/Norton MA
146 PM EDT Fri Jul 2 2021
CTZ002-003-021845-
Hartford CT-Tolland CT-
146 PM EDT Fri Jul 2 2021
...TORRENTIAL DOWNPOURS MAY LEAD TO MINOR FLOODING...
At 146 PM EDT, Doppler radar was tracking slow moving showers and
embedded thunderstorms over Berlin, or near Meriden, moving
northeast at 10 mph.
Locations impacted include...
Hartford, New Britain, West Hartford, Bristol, Manchester, East
Hartford, Southington, Glastonbury, Newington, Windsor, Wethersfield,
South Windsor, Farmington, Berlin, Rocky Hill, Plainville, Hebron,
Marlborough, Bolton and Andover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4184 7261 4178 7246 4162 7232 4160 7234
4159 7239 4160 7241 4158 7246 4165 7251
4163 7271 4160 7272 4155 7282 4157 7285
4155 7286 4156 7288 4156 7294 4164 7294
4164 7298
TIME...MOT...LOC 1744Z 224DEG 9KT 4161 7276
$$
BLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jul 2, 10:09 AM EDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 2, 10:09 AM EDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1009 AM EDT Fri Jul 2 2021
.SYNOPSIS...
Continued unsettled with showers at times today and turning
much cooler as a cold front moves south of New England.
Unseasonably chilly this weekend with scattered showers
continuing. Brief dry weather Monday with a warm front
arriving Monday night. Heat and humidity returns on Tuesday,
ahead of a cold front that offers a greater chance for
thunderstorms either later Tuesday or Wednesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10 am update...
Most of the area is drying out with scattered showers remaining
across the interior. The heaviest showers are located over
southern RI and SE MA and look to progress towards Cape Cod
through late morning. Temperatures have started to fall, if only
by a few degrees, across the region and are expected to
continue to drop through the afternoon. Areas across western MA
and western CT may hear a rumble of thunder or two this morning,
however areas that are most prone to thunder, specifically
where CAPE exceeds 200 J/kg are dry at this moment.
730 am update...
The heaviest rain has moved offshore early this morning leaving
more showers behind. As such the flood threat has decreased. We
continue to expect scattered showers through the day.
Temperatures are in the mid to upper 60s, but won't be getting
warmer. In fact, they'll be dropping through the day.
Previous Discussion...
Axis of heavy rainfall has moves offshore from eastern MA.
Rainfall rates have diminished but showers will continue
through daybreak before becoming more scattered.
High PWAT axis will gradually move offshore today as some mid
level drying moves in from the west. However, anomalous mid
level low moves slowly east from the Gt Lakes with shortwave
energy rotating around the low into SNE. This will result in
showers at times today although the rainfall is not expected to
be widespread. Greatest coverage of showers will be focused in
western New Eng closer to the mid level low. Also can't rule out
a t-storm, mainly from SW MA through western CT along eastern
edge of instability axis but any instability that remains will
be pushed westward mid/late afternoon.
Cold front approaching the south coast will move to the south
this morning with much cooler air moving north to south into
SNE with an anomalous cold air damming signature and 925 mb
temps falling to near 10C by late in the day. Mid morning highs
in the lower 70s near the south coast will be followed by
falling temps. Temps will be falling through the 60s today and
into the upper 50s this afternoon across interior MA and higher
terrain. The cool temps will be accompanied by increasing N/NE
winds especially along the eastern MA coast where gusts to 20-25
mph likely as a low level jet develops and moves south from the
Gulf of Maine. A very chilly and raw feel by mid/late afternoon
in SNE that will feel more like April than July.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Tonight...
Mid level low approaches from the west as the attendant surface
low tracks south of New Eng with a raw NE wind. Scattered
showers are expected but not a washout. Lows will be mostly in
the 50s.
Saturday...
The mid level low and -15 to -16C 500 mb cold pool moves into
SNE with steepening mid level lapse rates beneath a deep
moisture axis. This will result in numerous showers developing
but not much instability so thunder threat is low. While PWATs
are not that high, 1 to 1.25", most of the HREF members are
suggesting a wet day on Sat with locally heavy rainfall
possible as cold pool acts on deep moisture plume.
Near record cold across portions of SNE. 925 mb temps 9-10C
will translate to highs in the upper 50s and lower 60s, a bit
milder over the Cape/Islands. Record low maxes for the day are
60-61 degrees at the 4 climate sites. ORH has best chance of
setting a record low max but it will be close at BOS/PVD/BDL.
Gusty NE winds will again impact coastal locations adding to the
chill.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights:
* Unsettled and generally cloudy Fourth of July weekend. Well
below normal temps Saturday, and just less below-normal for
the Fourth of July holiday.
* Warm front late Mon/Mon nite brings scattered showers, possible
garden variety t-storms. Turning more humid Mon nite.
* Hot and humid Tuesday with mid/upper 90s heat indices; somewhat
cooler and a little less humid Wed. Possible thunder either Tues
or Wed depending on a cold front.
Details:
For Sunday/Fourth of July: Upper low will continue to pull away
with a renewed risk (Chance) for pop-up light showers during
the morning to early-afternoon. Initial overcast, but better
odds for some breaks in clouds during the second half of the day
and night as winds turn more light northerly/northwesterly.
Won't be fully clear both day and night, but enough breaks for
highs upper 60s to mid 70s; lows upper 50s to lower 60s. It may
not be an ideal beach day, but the prolonged onshore flow and
related leftover swell from the weekend, it's possible there may
be a need for either a rip current statement or (less probable)
a high surf advisory on Sunday and/or Monday for east-facing
coasts.
Monday:
Mid/upper flow turns more zonal by Mon, with modest height rises for
Mon afternoon. A warm front comes in for later Monday into Monday
night, associated with summerlike 850 mb air (mid-teens Celsius) in
the warm sector. This should bring a risk for showers, possibly a
rumble of thunder given some elevated instability. Highs low to mid
80s, but Monday night looks to turn muggy/humid with lows mid/upper
60s with similar dewpoints. As mentioned, we may need to consider
either a rip current statement or (less likely) a high-surf advisory
for the east-facing coasts.
Tuesday and Wednesday:
Hot and humid Tuesday (dewpoints back to the muggy mid 60s to lower
70s), though not to the extent of the stretch of hot and humid
weather experienced recently. That said, heat indices may approach
the mid to upper 90s on Tuesday depending on how much warming we do
get; it looks like we'll fall short of one-day Heat Advisory
criteria and lower Heat Indices on Wed also make the consecutive 95+
heat index criteria less likely to be achieved as well. Nonetheless
still quite hot for Tuesday. This occurs ahead of a cold front, the
timing of which varies across most of the NWP. Potential exists for
heavy SHRA/TSRA depending on the timing. Kept a rather generic/broad
brushed Chance PoP both days until better agreement exists on the
timing of the frontal passage.
Highs Tues into the upper 80s lower 90s, with lows around 70 except
mid-upper 60s for the Berks. Somewhat cooler mid to upper 80s on
Wed, lows in the 60s.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
12z TAF Update...
Today...Moderate confidence.
Widespread MVFR/IFR conditions. Scattered to numerous showers
with greatest concentration across western MA/CT where an
isolated t-storm possible. N/NE gusts 15-25 kt developing over E
and NE MA with the highest gusts over NE MA.
Tonight...Moderate confidence.
Widespread IFR conditions with areas of LIFR in stratus and
patchy fog. Scattered showers. NE winds 5-15 kt.
Saturday...Moderate confidence.
IFR gradually improving to MVFR during the afternoon, especially
CT valley. Scattered to numerous showers.
KBOS TAF...Moderate confidence.
KBDL TAF...Moderate confidence.
Outlook /Saturday Night through Tuesday/...
Saturday: MVFR/IFR conditions possible. Breezy. Chance SHRA.
Saturday Night: Mainly VFR, with local IFR possible. Breezy.
Chance SHRA.
Independence Day: Mainly VFR, with areas MVFR possible. Chance
SHRA.
Sunday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA.
Monday: VFR.
Monday Night: VFR. Slight chance SHRA.
Tuesday: VFR. Breezy. Slight chance SHRA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
A period of 25-30 kt gusts will develop today over the eastern
MA waters, strongest over NE MA waters with seas building to
6-9 ft. Less wind over the southern waters. SCA continues for
eastern MA waters and expanded across RI coastal waters. NE
winds 15-25 kt will continue across much of the open waters
tonight and Sat. Periods of showers at times through Saturday.
Outlook /Saturday Night through Tuesday/...
Saturday: Low risk for Small Craft Advisory winds with gusts up
to 20 kt. Areas of rough seas. Chance of rain showers.
Saturday Night: Winds less than 25 kt. Areas of rough seas.
Chance of rain showers.
Independence Day: Winds less than 25 kt. Seas up to 5 ft.
Chance of rain showers.
Sunday Night: Winds less than 25 kt. Seas up to 5 ft.
Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers.
Tuesday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas up to 5 ft. Slight chance of rain showers.
&&
.CLIMATE...
Record Low Max Temps Sat July 3...
BOS 61/1914
BDL 61/1914
PVD 60/1914
ORH 61/1914
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Rip Current Risk until 8 PM EDT this evening for MAZ007-
019-022-024.
RI...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to 8 PM EDT
Saturday for ANZ231-235-237.
Small Craft Advisory until 8 PM EDT Saturday for ANZ250-251-
254>256.
&&
SYNOPSIS...KJC
NEAR TERM...KJC/BW/KS
SHORT TERM...KJC
LONG TERM...Loconto
AVIATION...KJC/Loconto
MARINE...KJC/Loconto
CLIMATE...Hazardous weather outlook, Jul 2, 4:33 AM EDT, 9 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 433 AM EDT Fri Jul 2 2021 CTZ002>004-MAZ002>006-008>018-020-021-023-026-RIZ001>007-030845- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Western Hampshire MA-Western Hampden MA- Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Dukes MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI- 433 AM EDT Fri Jul 2 2021 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ007-019-022-024-030845- Eastern Essex MA-Eastern Plymouth MA-Barnstable MA-Nantucket MA- 433 AM EDT Fri Jul 2 2021 ...HIGH RIP CURRENT RISK IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for northeastern Massachusetts and southeastern Massachusetts. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-030845- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 433 AM EDT Fri Jul 2 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jul 2, 11:50 AM EDT, 1 hour 56 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 1150 AM EDT Fri Jul 2 2021 CTZ002-003-MAZ003-010-011-021800- Hartford CT-Tolland CT-Eastern Franklin MA-Eastern Hampshire MA- Eastern Hampden MA- Including the cities of Hartford, Windsor Locks, Union, Vernon, Greenfield, Orange, Amherst, Northampton, and Springfield 1150 AM EDT Fri Jul 2 2021 ...SLOW MOVING TORRENTIAL DOWNPOURS TO AFFECT THE CONNECTICUT VALLEY... At 1150 AM...Doppler radar showed developing showers producing localized torrential downpours. These heavy showers were located from Enfield to Holyoke, with another area of heavy showers from Glastonbury to Berlin. Motion was nearly stationary. Radar estimates between 1 to 1.5 inches of rain in the last 40 minutes in these showers. Additional heavy showers are expected to develop in remaining portions of the Connecticut River Valley. Localized urban and poor drainage minor flooding could develop as these showers move very slowly, especially if showers fall in locations that have recently experienced flooding. Remain alert for later statements and possible warnings. Do not drive in areas where water covers the road. Loconto
Local storm report, Jul 2, 12:03 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1203 PM EDT FRI JUL 02 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM TSTM WND DMG BOURNE 41.73N 70.61W
07/01/2021 BARNSTABLE MA AMATEUR RADIO
TREE AND WIRES DOWN ON SANDWICH ROAD NEAR POST OFFICE
0741 PM FLOOD CHICOPEE 42.18N 72.57W
07/01/2021 HAMPDEN MA AMATEUR RADIO
CARS STUCK IN STREET FLOODING ON PRIDE MONTGOMERY
STREET, ROAD CLOSED DUE TO FLOODING
0239 AM FLOOD BOSTON 42.32N 71.07W
07/02/2021 SUFFOLK MA AMATEUR RADIO
MORTON STREET NEAR SHATTUCK HOSPITAL IMPASSABLE DUE TO
FLOODING.
0240 AM FLOOD CHELSEA 42.40N 71.03W
07/02/2021 SUFFOLK MA AMATEUR RADIO
3 CARS STUCK IN FLOOD WATERS AT 28 COLUMBUS STREET.
0300 AM FLOOD SOMERVILLE 42.39N 71.10W
07/02/2021 MIDDLESEX MA AMATEUR RADIO
UNDERPASS OF MCGRATH HIGHWAY AT MYSTIC HAD 3 CARS STUCK
IN STREET FLOODING.
0305 AM FLOOD LYNN 42.47N 70.96W
07/02/2021 ESSEX MA AMATEUR RADIO
BOSTON STREET AT MARION STREET AND FEDERAL STREET
FLOODED AND CLOSED. ALSO BRIDGE STREET FLOODED AND
IMPASSSABLE.
0306 AM FLOOD REVERE 42.42N 70.99W
07/02/2021 SUFFOLK MA AMATEUR RADIO
45 PARK AVENUE MULTIPLE CARS STUCK IN STREET FLOODING.
0315 AM FLOOD BOSTON 42.32N 71.07W
07/02/2021 SUFFOLK MA AMATEUR RADIO
STORROW DRIVE FLOODED AND IMPASSABLE.
0316 AM FLOOD BOSTON 42.32N 71.07W
07/02/2021 SUFFOLK MA AMATEUR RADIO
ROUTE 1A NORTHBOUND AFTER THE CALLAHAN TUNNEL AND
AIRPORT EXIT HAS 3 CARS STUCK IN STREET FLOODING.
0335 AM FLOOD BOSTON 42.32N 71.07W
07/02/2021 SUFFOLK MA AMATEUR RADIO
RAMP TO STORROW DRIVE EAST FROM KENMORE TO LONGFELLOW
CLOSED DUE TO FLOODING.
0338 AM FLOOD 1 WNW SOUTH BOSTON 42.34N 71.07W
07/02/2021 SUFFOLK MA PUBLIC
BASEMENT FLOODING.
0500 AM FLOOD 1 S CHARLESTOWN 42.37N 71.07W
07/02/2021 SUFFOLK MA DEPT OF HIGHWAYS
I-93 NORTH BOUND RAMP TO THE TOBIN BRIDGE CLOSED DUE TO
CONTINUED FLOODING IN THE AREA.
&&
EVENT NUMBER BOX2102549 BOX2102550 BOX2102553 BOX2102560 BOX2102559
BOX2102558 BOX2102557 BOX2102556 BOX2102555 BOX2102554 BOX2102552
BOX2102551
AEDSpecial weather statement, Jul 2, 1:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
146 PM EDT Fri Jul 2 2021
CTZ002-003-021845-
Hartford CT-Tolland CT-
146 PM EDT Fri Jul 2 2021
...TORRENTIAL DOWNPOURS MAY LEAD TO MINOR FLOODING...
At 146 PM EDT, Doppler radar was tracking slow moving showers and
embedded thunderstorms over Berlin, or near Meriden, moving
northeast at 10 mph.
Locations impacted include...
Hartford, New Britain, West Hartford, Bristol, Manchester, East
Hartford, Southington, Glastonbury, Newington, Windsor, Wethersfield,
South Windsor, Farmington, Berlin, Rocky Hill, Plainville, Hebron,
Marlborough, Bolton and Andover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4184 7261 4178 7246 4162 7232 4160 7234
4159 7239 4160 7241 4158 7246 4165 7251
4163 7271 4160 7272 4155 7282 4157 7285
4155 7286 4156 7288 4156 7294 4164 7294
4164 7298
TIME...MOT...LOC 1744Z 224DEG 9KT 4161 7276
BLThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 10:17 PM EDT | Special Weather Statement | BOX | Middlesex, Worcester | 88 min |
| Jul 2, 12:05 AM EDT | Special Weather Statement | BOX | Middlesex, Worcester | 55 min |
| Jul 2, 1:00 AM EDT | Special Weather Statement | BOX | Middlesex, Norfolk | 90 min |
| Jul 2, 2:23 AM EDT | Areal Flood Warning | BOX | Essex, Middlesex, Norfolk, Suffolk | 3 hr |
| Jul 2, 2:34 AM EDT | Special Weather Statement | BOX | Essex, Middlesex, Norfolk, Worcester | 86 min |
| Jul 2, 4:24 AM EDT | Rip Current Statement | BOX | Barnstable, Essex, Nantucket, Norfolk, Plymouth | 16 hr |
| Jul 2, 7:57 PM EDT | Rip Current Statement | BOX | Barnstable, Essex, Nantucket, Norfolk, Plymouth | 24 hr |
Nearby
Special Weather Statements in Connecticut, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.